Georgia, 2024Damaging Wind in Georgia, April 3, 2024
April 3, 2024 · NWS CAE · 1 event in 1 county or zone
A band of showers and thunderstorms, associated with a cold front, moved through the region during the early morning of April 3, 2024. One of the storms produced an isolated sub-severe wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100
- Crop damage
- $100
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of showers and thunderstorms, associated with a cold front, moved through the region during the early morning of April 3, 2024. One of the storms produced an isolated sub-severe wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before the first event at Apr 2, 11:42 PM EST, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 2, 11:42 PM EST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
1242 AM EDT Wed Apr 3 2024
.SYNOPSIS...
Showers and thunderstorms will move into the area this morning
as a cold front crosses the region. Cool, dry, and breezy
weather will follow for late this week. Cool temperatures will
continue into the weekend with warmer temperatures to return
early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Dewpoints will slowly rise ahead of a cold front approaching
from the west. Given the dynamics expected to be in place with
the line of convection, the main limiting factor for severe
weather will be instability, or lack thereof. This brings me
back to the low level moisture. Looking at forecast soundings,
we probably need to see the dewpoints rise above 68 to
overcoming any lingering boundary layer CIN and allow for
convection to become rooted to the near surface layer. It is
questionable whether we can get that high, but a combination of
upper diffluence and lowering pressure should help strengthen
the low level winds, and hence the moisture advection from the
northern Gulf Coast into the area. SPC slight risk for the late
night hours, extending into the early morning hours for the
eastern portions of the area, seem reasonable given the
conditional threat of severe weather (mainly wind and isolated
tornadoes).
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A cool, dry air mass builds into the Southeast on Thursday.
We'll see mostly cloudy skies as the upper low swings through
the Northeast. Cold advection will keep highs in the low 60s on
Thursday afternoon, with overnight lows in the upper 30s and low
40s. A tight pressure gradient will allow for gusty winds with
frequent gusts above 30 mph likely. Its possible that there may
be gusts above 40 mph as well. Because of this, a Lake Wind
Advisory is in effect through Thursday evening.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
An omega blocking pattern in place late this week and over the
weekend suggests that the overall synoptic pattern will be slow
to change. In general, this will keep below average temperatures
in place for Friday and Saturday before temperatures begin to
recover with rising heights Sunday into early next week. Dry
weather is likely through the weekend. Global ensemble mean PWAT
values show increasing atmospheric moisture early next week as
the next system approaches.
&&
.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
VFR conditions expected through roughly 06z, then restrictions
becoming likely as a line of showers-storms approaches.
Southwest winds will remain relatively weak over the next few
hours ahead of the approaching cold front, but still expected to
remain gusty up to 15 knots. Winds will then quickly strengthen
again after 04z, with southwest gusts back over 20 knots
likely. Winds aloft will remain very strong ahead of the front
and as such a period of LLWS is expected just ahead of the line,
despite some still elevated surface winds. Generally the 2k
foot LLWS will hover between 30 and 35 knots with 2k foot winds
50-60 knots between 09-12z. A strong line of showers and
thunderstorms will then move into the TAF sites from 08z through
12z, with coincident drops in cigs and vsby. Currently have a
predominant tsra group from 08z through 12z for AGS and DNL,
starting an hour later for all other TAF sites. Including a
tempo group for IFR vsby with these showers- storms. Winds will
then turn out of the west following the line passage Wednesday
morning, sustained 12-18 knots with gusts over 30 knots likely
throughout the day.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
Wednesday through Thursday evening behind the cold front.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory from 5 AM early this morning to 8 PM EDT
Thursday for SCZ016-018-020>022-025>031-035-037-038-041-
115-116-135>137.
GA...Lake Wind Advisory from 5 AM early this morning to 8 PM EDT
Thursday for GAZ040-063>065-077.
&&Hazardous weather outlook, Apr 3, 3:15 AM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
415 AM EDT Wed Apr 3 2024
GAZ040-063>065-077-SCZ018-020-021-025>028-030-035-037-040815-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Fairfield-Edgefield-Saluda-Lexington-Richland-Aiken-Barnwell-Calhoun-
415 AM EDT Wed Apr 3 2024
...TORNADO WATCH 83 IN EFFECT UNTIL 8 AM EDT THIS MORNING...
...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO 8 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for east central Georgia and
central South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Lake Wind Advisory.
A few strong to severe thunderstorms are possible this morning
through about 9 AM. The main threat will be damaging winds, but an
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
SCZ016-022-029-031-038-041-115-116-135>137-040815-
Chesterfield-Kershaw-Lee-Sumter-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
415 AM EDT Wed Apr 3 2024
...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 5 AM WEDNESDAY TO 8 PM
EDT THURSDAY...
This Hazardous Weather Outlook is for central South Carolina.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
A few strong to severe thunderstorms are possible this morning
through about 9 AM. The main threat will be damaging winds, but an
isolated tornado cannot be ruled out.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Apr 3, 2:42 AM EST, 45 minutes before
Special Weather Statement
National Weather Service Columbia SC
342 AM EDT Wed Apr 3 2024
GAZ040-SCZ018-030815-
Lincoln GA-McCormick SC-
342 AM EDT Wed Apr 3 2024
...A strong thunderstorm will impact portions of Lincoln and
McCormick Counties through 415 AM EDT...
At 341 AM EDT, Doppler radar was tracking a strong thunderstorm near
Tignall, or 7 miles northeast of Washington, moving northeast at 45
mph.
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
McCormick, Lincolnton, Mccormick County Airport, Elijah Clark State
Park, Lake Strom Thurmond, Bobby Brown State Park, Plum Branch,
Hickory Knob State Resort Park, Loce, Gill's Point, Bordeaux,
Hester's Ferry Campground, Broad River Campground, Mount Carmel,
Baker Creek State Park, Leroy's Ferry Recreation Area, Willington,
Curry Hill, Mount Carmel Park, and Chennault.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 800 AM EDT for east central
Georgia...and central South Carolina.
&&
LAT...LON 3398 8261 3396 8257 3402 8259 3407 8253
3408 8248 3406 8245 3406 8233 3397 8230
3402 8225 3398 8221 3398 8216 3393 8214
3393 8216 3388 8216 3384 8213 3369 8252
3383 8260 3386 8257 3386 8261 3398 8265
TIME...MOT...LOC 0741Z 244DEG 48KT 3382 8265
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJRThunderstorm Wind, Richmond
- When
- April 3, 3:27 AM EST
- Where
- Richmond County, 0.45 mi WSW of Augusta Daniel Arpt
- Measured
- 44 kt (51 mph) measured gust
- Property damage
- $100
- Crop damage
- $100
- Reported by
- ASOS
- Coordinates
- 33.467, -82.037
ASOS unit at Augusta Daniel Field measured a peak wind gust of 51 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New York, April 3 to 4, 20241 death · 59 kt wind · 10 events
- Tornadoes and Damaging Winds in Virginia, April 3, 2024$326,000 · EF1 · 12 events
- Winter Storm and High Wind in Vermont, April 3 to 5, 2024$150,000 · 52 kt wind · 21 events
- Wildfire and High Wind in California, April 3 to 4, 20241 injured · $200,000 · 50 kt wind · 2 events
- Damaging Winds in Florida, April 3, 2024$60,000 · 4 events
- Strong Wind in Mississippi, April 3, 2024$60,000 · 2 events
- Winter Storm and High Wind in New York, April 3 to 5, 2024$8,000 · 74 kt wind · 27 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 3, 202451 kt wind · 26 events
- Tornado and Damaging Winds in Florida, April 3, 20241 injured · $300 · EF0 · 14 events
- Damaging Winds in South Carolina, April 3, 2024$800 · 55 kt wind · 19 events
- Winter Storm in Maine, April 3 to 5, 202418 events
- Strong Wind in North Carolina, April 3, 2024$20,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161234.